California, 2008Winter Storm in California, January 8, 2008
January 8, 2008 · NWS STO · 5 events in 5 counties and zones
The second of two winter storms was not as wet as the first but brought more than a foot of additional snow to the higher elevations.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The second of two winter storms was not as wet as the first but brought more than a foot of additional snow to the higher elevations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jan 8, 4:30 AM PST, 2 hours 30 minutes earlier.
Area forecast discussion, Jan 8, 4:30 AM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
430 AM PST TUE JAN 8 2008
.DISCUSSION...
STORM SYSTEM MOVING INTO THE REGION THIS MORNING WILL BRING SOME
GUSTY WINDS FOR SEVERAL HOURS AS THE FRONT APPROACHES THE
REGION TODAY. I HAVE EXPANDED THE WIND ADVISORY TO INCLUDE THE
SOUTHERN SACRAMENTO VALLEY. WHILE CONDITIONS ARE NOT EXPECTED TO
REACH WIND ADVISORY CRITERIA...HAVE DECIDED TO ISSUE ONE DUE TO LAST
FRIDAYS SEVERE WIND DAMAGE AND THE LINGERING EFFECTS THAT IT COULD
POSSIBLY CAUSE MORE DAMAGE TO WEAKENED STRUCTURES...FENCES AND TREE
LIMBS...ETC.
I HAVE ALSO UPGRADED THE SNOW ADVISORY TO A WINTER STORM WARNING FOR
THE NORTHERN INTERIOR COASTAL RANGE AND MOUNTAINS OF SHASTA COUNTY.
SNOW LEVELS OVER SHASTA COUNTY ARE NEAR 2000 FEET THIS MORNING AND
WILL ONLY RISE SLIGHTLY DURING THE DAY TO BETWEEN 2500 AND 3000
FEET. ALSO SOME SNOW MAY MAKE IT INTO THE NORTHERN FOOTHILLS THIS
MORNING WITH LOCAL SNOW LEVELS DOWN TO AROUND 2500 FEET. HOWEVER NOT
MUCH ACCUMULATION IS EXPECTED BETWEEN THE 2500 AND 3000 FOOT LEVEL
TODAY.
SOME RAIN IS CURRENTLY OVER THE NORTHERN SACRAMENTO VALLEY.
THE RAIN WILL SPREAD SOUTHWARD INTO SACRAMENTO AREA BY LATE MORNING
AND PERSIST FOR MOST OF THE AFTERNOON BEFORE TAPERING TO SHOWERS
THIS EVENING. THE HEAVIEST SNOWFALL FOR THE WESTERN SLOPES LOOKS TO
OCCUR FROM LATE THIS AFTERNOON THROUGH EARLY EVENING.
A WEAKER SYSTEM WILL MOVE OVER THE REGION WEDNESDAY NIGHT AND
THURSDAY BEFORE PUSHING EAST ON FRIDAY.
&&
.EXTENDED (FRIDAY THROUGH MONDAY)...DRIER CONDITIONS WILL PREVAIL
FRIDAY THROUGH MONDAY...AS A STRONG RIDGE OF HIGH PRESSURE BUILDS
OVER THE WEST COAST. THIS WILL KEEP ANY CHANCE OF PRECIPITATION
WELL TO OUR NORTH. HOWEVER...A FEW HIGH CLOUDS WILL BE POSSIBLE
FROM TIME TO TIME AS THIS SYSTEMS MOVE BY TO THE NORTH. THE MAIN
WEATHER CONCERN DURING THIS PERIOD WILL BE THE POSSIBILITY OF FOG
DEVELOPMENT IN THE VALLEY AND EVEN SOME OF THE HIGHER MOUNTAIN
VALLEYS. AT THIS TIME...WILL KEEP PATCHY FOG WORDING...AS MODELS
ARE INDICATING SOME DRY NORTH/NORTHEASTERLY WINDS DEVELOPING OVER
THE REGION. PALMER
&&
.AVIATION...
.AVIATION...ANOTHER PACIFIC STORM WILL MOVE ACROSS NORTHERN
CALIFORNIA TODAY...BRINGING WIDESPREAD PRECIPITATION...LOWERING
CEILINGS...AND GUSTY WINDS. PRECIPITATION WILL CONTINUE TO SPREAD
SOUTH THROUGHOUT THE DAY...WITH SNOW LEVELS RANGING BETWEEN 2000
FEET OVER THE NORTHERN MOUNTAINS AND 4500 FEET OVER THE SIERRA. AS
A RESULT...MVFR AND AREAS OF IFR CONDITIONS WILL ALSO WORK SOUTHWARD
THROUGH THE DAY...WITH LIFR CONDITIONS PREVAILING IN THE MOUNTAINS.
PRESSURE GRADIENTS WILL ALSO TIGHTEN ONCE AGAIN OVER THE VALLEY
MAINLY BETWEEN 18Z AND 00Z...WITH STRONGER WIND ALOFT. THIS MAY
CAUSE SOME DIRECTIONAL AND SPEED SHEAR AT THE LOCAL TAF SITES.
SUSTAINED SOUTH TO SOUTHEAST WINDS WILL INCREASE TO 15 TO 25
KTS...WITH GUSTS UP TO 40 KTS POSSIBLE IN THE VALLEY. OVER THE
HIGHER TERRAIN AND EXPOSED RIDGES...GUSTS UP TO 60 KTS ARE
POSSIBLE.
AS A SIDE NOTE...THE RED BLUFF ASOS REMAINS OUT OF COMMISSION SINCE
THE MAJOR WIND STORM ON FRIDAY. THEREFORE...NO AMENDMENTS ARE
SCHEDULED AT THIS TIME FOR THE RED BLUFF AIRPORT.
&&
.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 10 PM PST TONIGHT FOR WESTERN PLUMAS
COUNTY/LASSEN PARK.
WINTER STORM WARNING FROM 8 AM THIS MORNING TO 4 AM PST WEDNESDAY
FOR WEST SLOPE NORTHERN SIERRA NEVADA.
WINTER STORM WARNING UNTIL 4 PM PST TUESDAY FOR BURNEY BASIN/EASTERN
SHASTA COUNTY-MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE
COUNTY- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY.
WIND ADVISORY FROM 9 AM TO 4 PM PST TODAY FOR CENTRAL SACRAMENTO
VALLEY-CLEAR LAKE/SOUTHERN LAKE COUNTY-NORTHEAST FOOTHILLS/
SACRAMENTO VALLEY-NORTHERN SACRAMENTO VALLEY.
WIND ADVISORY FROM 10 AM TO 4 PM PST TODAY FOR THE SOUTHERN
SACRAMENTO VALLEY.
&&
Hazardous weather outlook, Jan 8, 7:00 AM PST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST TUE JAN 8 2008
CAZ013>019-063-064-066>069-091500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST TUE JAN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
A STORM SYSTEM WILL MOVE THROUGH THE REGION TODAY BRINGING GUSTY
WINDS FOR SEVERAL HOURS AHEAD OF THE FRONT. HEAVY SNOWFALL IS
POSSIBLE OVER THE HIGHER ELEVATIONS OF THE MOUNTAINS FROM LATE THIS
MORNING TROUGH EARLY EVENING.
* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
ANOTHER WEAKER STORM WILL MOVE THROUGH THE AREA WEDNESDAY
NIGHT...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
Winter Storm, Mountains Southwest Shasta County to Northern Lake County
- When
- January 8, 7:00 AM PST to 3:00 PM PST
- Where
- Mountains Southwest Shasta County to Northern Lake County forecast zone
- Reported by
- Mesonet
Snow levels were near 2000 feet with more than a foot of snow falling at the higher elevations. Wind gusts reached 50 mph.
Winter Storm, Shasta Lake/North Shasta County
- When
- January 8, 7:00 AM PST to 3:00 PM PST
- Where
- Shasta Lake/North Shasta County forecast zone
- Reported by
- Mesonet
Snow levels were near 2000 feet with more than a foot of snow falling at the higher elevations. Wind gusts reached 50 mph.
Winter Storm, Burney Basin/Eastern Shasta County
- When
- January 8, 8:00 AM PST to 4:00 PM PST
- Where
- Burney Basin/Eastern Shasta County forecast zone
- Reported by
- Mesonet
Snow levels dropped to the basin floor with more than a foot of snow falling at the higher elevations. Wind gusts reached 50 mph.
Winter Storm, Mt Shasta/Western Plumas County
- When
- January 8, 9:00 AM PST to 8:00 PM PST
- Where
- Mt Shasta/Western Plumas County forecast zone
- Reported by
- Mesonet
Snow levels dropped to near 2500 feet with up to eighteen inches of snow falling at the higher elevations. Wind gusts reached 50 mph.
Winter Storm, West Slope Northern Sierra Nevada
- When
- January 8, 9:00 AM PST to 9:00 PM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- Mesonet
Snow levels dropped to near 3500 feet with one to two feet of snow falling at the higher elevations. Wind gusts reached 50 mph.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Indiana, January 8 to 11, 20082 deaths · 1 injured · $3.7 million · 12 events
- Tornadoes and Hail in Arkansas, January 8, 20081 death · 2 injured · $5.5 million · EF2 · 14 events
- Flash Flooding and Flooding in Illinois, January 8 to 11, 20081 death · 1 injured · $6.0 million · 14 events
- Flash Flooding and Flooding in Indiana, January 8 to 10, 20081 death · $3.4 million · 8 events
- Flooding in Indiana, January 8 to 23, 2008$13 million · 26 events
- Tornadoes and Hail in Mississippi, January 8, 20081 injured · $886,000 · EF1 · 33 events
- Tornadoes and Flash Flooding in Tennessee, January 8, 2008$300,000 · EF1 · 16 events
- Tornadoes and Hail in Arkansas, January 8, 2008$240,000 · EF1 · 10 events
- Tornado and Flood in Missouri, January 8, 2008$255,000 · EF1 · 3 events
- High Wind and Strong Wind in Kentucky, January 8 to 9, 2008$177,000 · 52 kt wind · 27 events
- Lightning Strike and Strong Wind in Texas, January 8, 20082 injured · $201,000 · 2 events
- Flash Flooding in Indiana, January 8 to 9, 2008$130,000 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111582, 111583, 111584, 111585, 111586.